Georgia, 2016

Damaging Wind in Georgia, June 14, 2016

June 14, 2016 · NWS CAE · 1 event in 1 county or zone

A stalled frontal boundary across North Carolina produced strong damaging wind gusts across the northern CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A stalled frontal boundary across North Carolina produced strong damaging wind gusts across the northern CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 14, 4:57 PM EST, 1 minute earlier.

Area forecast discussion, Jun 14, 4:57 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
557 PM EDT TUE JUN 14 2016

.SYNOPSIS...
Increased moisture and a weak surface trough across the area
through mid week will support scattered, diurnal showers and
thunderstorms. Another front will move through the area Friday.
Above normal temperatures will continue through the remainder of
the week, cooling to slightly below normal for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Scattered showers and thunderstorms continue across the forecast
area with the strongest activity currently across the Pee Dee and
entering the northern CSRA. Thunderstorms which have developed
thus far this afternoon and evening have been producing strong and
gusty winds with intersecting outflow boundaries generating new
thunderstorms. With strong instability remaining across the area
expect thunderstorms to continue into tonight with the main threat
remaining damaging wind gusts. Convection will diminish overnight
due to loss of heating and weakening outflow boundaries. Overnight
lows will generally be in the middle 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Little change in air mass Wednesday although moisture likely
deeper than today with precipitable water above 2 inches. So moist
and unstable across the region. Upper level trough over the Gulf
coast region moving east and ridge over the area appears to
weaken. Models suggest several short waves will move across the
region during the period and enhance lift. Expect mainly diurnal
convection...from late morning through early evening. Guidance
pops suggest more coverage Wednesday so continued likely pops
during peak heating...decreasing by midnight. Upper level low
over the Great Lakes region moving southeast across the Ohio
Valley and Mid Atlantic Thursday. Short wave trough moving through
early in the day with possible air mass drying out by afternoon.
Nam suggests stronger instability through the day than GFS. Based
on Ensemble guidance will keep chance thunderstorms through the
day with higher probabilities in the east Midlands.  Clouds and rain may
keep temperatures down slightly on Wednesday but stayed on warm
side of guidance due to persistent bias and downslope flow
Thursday afternoon. Warm overnight temperatures expected.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The upper level low moves through the Carolinas Friday night and
early Saturday and drives a cold front south through the area.
Expect a few showers and thunderstorms ahead of this
front...although moisture may be limited.

Uncertainty for the weekend with previous runs of the GFS holding
a cutoff low over the area with the chance for showers
continuing...and the ECMWF/GEM keeps the cutoff low off the Mid
Atlantic coast with dry air across the area. 12z GFS more similar
to other guidance now so will continue dry forecast through the
weekend into early next week. Temperatures below normal early
then above normal next week as upper level ridge over the Central
CONUS builds east.

Temperatures expected cool to slightly below normal Saturday
through Monday.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected through most of the TAF period.

Showers and thunderstorms continue across the area with activity
currently around all of the taf sites. Expect convection to
continue through the early overnight hours then diminish.
Thunderstorms have contained strong and gusty winds with the
threat continuing into tonight. Expect convection to diminish
overnight with the next concern being fog potential. Have remained
with MVFR at AGS/OGB...however with rainfall will likely need to
expand to other terminals and increase restrictions at AGS/OGB
with upcoming issuances.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 14, 4:37 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT TUE JUN 14 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-152145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
537 PM EDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO
TONIGHT. THE MAIN SEVERE THREAT WILL BE FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP WEDNESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAINFALL.

TEMPERATURES WEDNESDAY AND THURSDAY WILL BE IN THE LOWER TO MIDDLE
90S AND COMBINE WITH DEWPOINTS IN THE MIDDLE 70S TO PRODUCE HEAT
INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 3:47 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT TUE JUN 14 2016

SCZ016-142130-
CHESTERFIELD-
447 PM EDT TUE JUN 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTERFIELD
COUNTY...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHESTERFIELD...OR 8
MILES NORTHWEST OF CHERAW...MOVING EAST AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW...PAGELAND...CHESTERFIELD...RUBY...
MOUNT CROGHAN AND MCFARLAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3460 7981 3453 7983 3453 7984 3452 7985
      3477 8038 3482 8030 3481 7994 3476 7993
      3474 7989 3468 7986 3465 7980 3464 7980
      3461 7978
TIME...MOT...LOC 2046Z 288DEG 17KT 3475 8003

FWA
Local storm report, Jun 14, 3:58 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     SAINT MATTHEWS          33.67N 80.78W
06/14/2016                   CALHOUN            SC   UTILITY COMPANY

            779 POWER OUTAGES REPORTED IN CALHOUN COUNTY
            IN AND AROUND ST MATTHEWS.

&&

DA
Special weather statement, Jun 14, 4:09 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT TUE JUN 14 2016

GAZ077-142200-
BURKE-
509 PM EDT TUE JUN 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURKE AND SOUTHWESTERN
BARNWELL COUNTIES...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS NEAR PERKINS...OR 9 MILES
SOUTH OF WAYNESBORO...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...SARDIS AND GIRARD.

LAT...LON 3295 8211 3325 8193 3316 8176 3312 8171
      3311 8166 3310 8165 3294 8182 3295 8186
      3292 8196 3292 8205
TIME...MOT...LOC 2109Z 213DEG 9KT 3296 8196

CJR
Special weather statement, Jun 14, 4:20 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT TUE JUN 14 2016

SCZ015-021-022-142145-
FAIRFIELD-LANCASTER-KERSHAW-
520 PM EDT TUE JUN 14 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KERSHAW...
SOUTHWESTERN LANCASTER AND NORTHEASTERN FAIRFIELD COUNTIES...

AT 519 PM EDT...A STRONG THUNDERSTORM WAS NEAR GREAT FALLS...OR 11
MILES NORTHEAST OF WINNSBORO. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
FAIRFIELD...SOUTHWESTERN LANCASTER AND WEST CENTRAL KERSHAW COUNTIES.

LAT...LON 3435 8079 3442 8109 3455 8106 3455 8090
      3454 8088 3457 8087 3460 8089 3462 8076
TIME...MOT...LOC 2119Z 274DEG 4KT 3450 8096

CJR
Local storm report, Jun 14, 4:57 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 SW CHERAW             34.69N 79.90W
06/14/2016                   CHESTERFIELD       SC   LAW ENFORCEMENT

            DOWNED POWER LINES LEGRAND AND BEPOT
            STREETS.

&&

DA
Local storm report, Jun 14, 4:58 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 E CHERAW              34.70N 79.88W
06/14/2016                   CHESTERFIELD       SC   LAW ENFORCEMENT

            DOWNED TREES AND BLOWN TRANSFORMER ON MARKET
            STREET.

&&

DA

The radar

The Greer radar (KGSP), 123 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 14, 4:58 PM EST
Where
Lincoln County, 1.38 mi N of Lincolnton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -82.480

Reported power lines down and outages in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632555.